You are not currently logged in.
Access JSTOR through your library or other institution:
The Complexity of Optimal Queuing Network Control
Christos H. Papadimitriou and John N. Tsitsiklis
Mathematics of Operations Research
Vol. 24, No. 2 (May, 1999), pp. 293-305
Published by: INFORMS
Stable URL: http://www.jstor.org/stable/3690486
Page Count: 13
You can always find the topics here!Topics: Customers, Network servers, Turing machines, Simulations, Polynomials, Average cost, Mathematical problems, Markov processes, Zero, Transition probabilities
Were these topics helpful?See somethings inaccurate? Let us know!
Select the topics that are inaccurate.
Preview not available
We show that several well-known optimization problems related to the optimal control of queues are provably intractable-independently of any unproven conjecture such as P ≠ NP. In particular, we show that several versions of the problem of optimally controlling a simple network of queues with simple arrival and service distributions and multiple customer classes is complete for exponential time. This is perhaps the first such intractability result for a well-known optimization problem. We also show that the restless bandit problem (the generalization of the multi-armed bandit problem to the case in which the unselected processes are not quiescent) is complete for polynomial space.
Mathematics of Operations Research © 1999 INFORMS